New York, 2018

Damaging Wind in New York, July 26, 2018

July 26, 2018 · NWS BGM · 1 event in 1 county or zone

A few severe thunderstorms moved into north central New York during the late evening of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A few severe thunderstorms moved into north central New York during the late evening of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 26, 9:30 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 26, 9:30 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1030 PM EDT Thu Jul 26 2018

.SYNOPSIS...
A few scattered showers and storms are possible tonight. A brief
lull is likely Friday morning before more showers and storms
develop Friday afternoon and evening. Relatively quiet weather
expected this weekend before the active pattern sets up next
week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...

A few lingering thunderstorms will exit the Syracuse area
over the next hour or two. Another batch of scattered rain
showers and storms will move into the Finger Lakes region
overnight but decay as it reaches I-81.

More convection Friday afternoon and evening...a few possibly
strong to severe storms mainly along and southeast of a line
from Rome/Utica to Corning/Elmira.

The leading edge of the next frontal system will encroach from the
west tonight though...and act to increase cloud cover, and also
usher in another batch of showers and thunderstorms. There is a fair
amt of elevated instability associated with the approaching
front...around 500-1000 J/kg of 850-500mb layer CAPE, and Showalter
Index around -2 to -3. The convection should outrun the forcing from
the upper wave to the west in the early morning hours...which will
allow the showers/storms to dissipate as they transition to the
east.

Should be a lull in the activity in the mid morning hours Friday
before the convection re-develops in the afternoon. The position of
the front will be an important factor in determining where the
convection sets up. At this time it appears the front will sag ne to
sw from around Utica back to Elmira by around 18Z...with the
unstable air mass to the east and se, and most of the showers and
storms along and east of the front. There are a good number of
parameters in favor of strong to severe storms across the sern
portions of the forecast area tomorrow. The air mass will be
humid with PWATs around 1-1.5 inches. Steep low and mid level
lapse rates. Strong upper level forcing with much of the area
within the right entrance region of a 90-100 kt jet. Around
1000-1500 J/kg of ML CAPE and plenty of deep layer shear...30-40
kt. The main parameter going against convection in our area is
the frontal position. Too far east, it will be out of our area
quickly. Further to the west, and more of our area within the
unstable air mass. SPC currently has most of the forecast area
in a marginal risk for storms...and a section of the srn
Catskills and Poconos/ne PA in a slight risk for severe storms.
The primary threat will likely be gusty/damaging winds and
hail...with other threats of heavy downpours resulting in minor
flooding and even a tornado or two is not out of the question.

Quiet weather settles in behind the front Friday night with a drier
air mass moving in along with lower dew points and cooler
temperatures. Tomorrow temperatures will warm into the upper 70s and
lower 80s. Lows overnight will fall into the lower 60s...while
temps tomorrow night will be fall into the 50s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper trough axis remains across the forecast area Saturday in wake
of Friday night's frontal passage.  As the trough lifts north/east
of the forecast area, limited moisture will likely combine with
forcing provided by the shortwave trough and the right entrance
region of the upper jet.  This will probably result in some isolated
to scattered convective development across the region.  A few
thunderstorms may also be seen as colder temperatures aloft
(provided by the passing perturbation) aids in steepening mid-
tropospheric lapse rates.  Right now, it looks like the greatest
coverage will be across my New York Counties, mainly before mid-
afternoon.

After the passage of the upper low/trough axis, a drier airmass will
move into the forecast area, as broad high pressure moves into the
forecast area from the west.  The result should be a period of dry
weather for Saturday night through Sunday night in advance of the
next series of storm systems.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Bermuda high pressure will build back over the Atlantic Monday, as
another trough rotates into the Plains. This will result in the flow
becoming more southwesterly, as moisture from the Gulf of Mexico
moves into the region. The North American Ensemble System shows this
increased Integrated Water Vapor Transport into the region will get
stronger late Monday into Tuesday, and will continue into early
Thursday.

In terms of sensible weather, this means that unsettled weather will
return during this time period with multiple chances of showers and
some thunderstorms. Monday will have the lowest chances, as the
greatest moisture flow and most precipitation will be mainly south
of our forecast area across the Mid Atlantic. With the increased
moisture advection, some of the showers could be locally heavy
beginning Tuesday due to their slow movement. Given model
differences, it is still too far out to pinpoint the exact placement
and timing of these heavy showers.

Highs during this period will generally be in the upper 70s to
around 80. However, the more noticeable change from the weekend will
be that it will be becoming more humid. Dew points will rise to the
mid 60s Monday and 65-70 Tuesday through Thursday.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...

Mainly VFR. Winds generally 10 knots or less from the south then
becoming more westerly on Friday. Another round of showers is
expected overnight for KELM, KITH, KRME and KSYR represented
through tempo groups. Additional showers and possible
thunderstorms tomorrow morning into the afternoon are
represented in another tempo group. Left thunder out of the TAF
for now given it is still over 12 hours away.

Outlook...

Saturday/Sunday...Mainly VFR.

Monday and Tuesday...Restrictions possible in showers and
storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/MWG
SHORT TERM...DAB
LONG TERM...BJG/DAB
AVIATION...MWG
Hazardous weather outlook, Jul 26, 2:03 PM EST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
303 PM EDT Thu Jul 26 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-271915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
303 PM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential exists for strong thunderstorms to develop across the
region on Friday. A few storms may become severe with damaging wind
gusts and hail. Monitor the forecast for updates and details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 26, 7:11 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
811 PM EDT THU JUL 26 2018

NYZ055-270045-
Tioga NY-
811 PM EDT THU JUL 26 2018

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL TIOGA COUNTY UNTIL 845
PM EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm over
Candor, or 7 miles northwest of Owego, moving east at 20 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Berkshire and Newark Valley around 840 PM EDT.

LAT...LON 4232 7619 4218 7611 4217 7612 4213 7641
      4223 7646
TIME...MOT...LOC 0010Z 250DEG 15KT 4220 7633

DJN
Special weather statement, Jul 26, 7:20 PM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
820 PM EDT THU JUL 26 2018

NYZ017-270045-
Southern Cayuga NY-
820 PM EDT THU JUL 26 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CAYUGA COUNTY UNTIL
845 PM EDT...

At 820 PM EDT, Doppler radar was tracking a strong thunderstorm over
Venice Center, or 15 miles south of Auburn, moving northeast at 20
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Owasco, Fleming, Locke, Genoa, Ledyard, Moravia, Niles, Sempronius,
Venice Center and Montville.

LAT...LON 4291 7645 4284 7645 4285 7636 4280 7629
      4278 7627 4276 7628 4262 7648 4263 7655
      4272 7666 4294 7650
TIME...MOT...LOC 0020Z 219DEG 16KT 4271 7652

DJN
Special weather statement, Jul 26, 7:40 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
840 PM EDT THU JUL 26 2018

NYZ016-017-270115-
Southern Cayuga NY-Seneca NY-
840 PM EDT THU JUL 26 2018

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SENECA AND NORTHWESTERN
CAYUGA COUNTIES UNTIL 915 PM EDT...

At 840 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canoga, or near Seneca Falls, moving northeast at 20 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Union Springs and Lehigh Vallley Junction around 850 PM EDT.
  Cayuga around 855 PM EDT.
  Auburn and Fleming around 910 PM EDT.
  Melrose Park and Throopsville around 915 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4275 7684 4288 7691 4302 7664 4284 7649
TIME...MOT...LOC 0040Z 237DEG 19KT 4285 7676

DJN
Special weather statement, Jul 26, 8:21 PM EST, 2 hours before
Special Weather Statement
National Weather Service Binghamton NY
921 PM EDT THU JUL 26 2018

NYZ017-018-270215-
Onondaga NY-Southern Cayuga NY-
921 PM EDT THU JUL 26 2018

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN CAYUGA AND CENTRAL
ONONDAGA COUNTIES UNTIL 1015 PM EDT...

At 921 PM EDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving northeast at 25 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, Auburn, De Witt, Van Buren, North
Syracuse, Solvay and Manlius.

LAT...LON 4322 7609 4320 7608 4320 7605 4318 7601
      4318 7599 4314 7597 4313 7595 4309 7598
      4308 7592 4298 7591 4279 7664 4303 7660
      4303 7650 4308 7650
TIME...MOT...LOC 0121Z 242DEG 21KT 4301 7621

DJN
Special weather statement, Jul 26, 10:17 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1117 PM EDT THU JUL 26 2018

NYZ009-037-270345-
Southern Oneida NY-Northern Oneida NY-
1117 PM EDT THU JUL 26 2018

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN ONEIDA COUNTY UNTIL
1145 PM EDT...

At 1115 PM EDT, Doppler radar was tracking a strong thunderstorm over
Steuben, or 9 miles south of Boonville, moving northeast at 25 mph.

Dime size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Forestport, Steuben, Remsen, Prospect, Alder Creek, Hinckley, Delta
Lake, Stokes Corner and Delta Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4333 7508 4331 7511 4331 7514 4329 7515
      4324 7550 4337 7550 4355 7510
TIME...MOT...LOC 0315Z 245DEG 23KT 4334 7532

MDP

The radar

The Ft Drum radar (KTYX), 51 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
July 26, 10:21 PM EST
Where
Oneida County, Taberg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.300, -75.620

Strong thunderstorm winds knocked down trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776145.